Strict Standards: Only variables should be assigned by reference in /home/emedic5/public_html/plugins/system/bigshotgoogleanalytics/bigshotgoogleanalytics.php on line 29
eMedicineLive - Atrial Fibrillation May be a Side Effect of NSAIDs

Atrial Fibrillation May be a Side Effect of NSAIDs

 

The non-steroidal anti-inflammatory drugs (NSAIDs) and selective COX-2 inhibitors commonly used as painkillers have been associated with an increased risk of heart attacks and strokes. But according to the results of a new population based, case control study, these drugs are also associated with an increased risk of atrial fibrillation or flutter.
 
The study, published on July 4, 2011, in the British Medical Journal included 32, 602 patients diagnosed with atrial fibrillation or flutter in Northern Denmark between 1999 and 2008 and 325 918 age- and gender-matched controls selected from the source population. Patients were classified as current or recent NSAID users. Current users were further classified as new users (first ever prescription within 60 days of diagnosis date) or long-term users. It was found that when compared with controls who had not taken any medicine, the participants on NSAIDs had a 17% increased risk of developing atrial fibrillation or flutter. Participants on COX-2 inhibitors had a slightly higher risk of developing these conditions.
 
New users of these medicines were at the highest risk of developing atrial fibrillation or flutter. As compared to non users, participants of the study who had taken NSAIDs in the past 2 months had an increased risk of around 40% while those who had taken COX-2 inhibitors recently were at an increased risk of around 70% for developing atrial fibrillation or flutter. Older patients and patients with chronic kidney disease or rheumatoid arthritis were found to be the most susceptible to develop the condition, especially when treated with COX-2 inhibitors. 
 
According to Professor Henrik Toft Sørensen at Aarhus University Hospital in Denmark, the lead author of the study, the results of the research add evidence that atrial fibrillation or flutter need to be added to the cardiovascular risks under consideration when prescribing NSAIDs. Morten Schmidt, another researcher in the study added that although the use of NSAIDs is associated with an increased risk, but the absolute risk is small. Therefore, it is for the clinicians to weigh all the pros and cons before prescribing the medicine to the patients.
 
References: